×
iPhone Saying Hello

Cleanup on Aisle 5

February, 2019 | By Michael Guren

I recently went to my local pharmacy and walked down the aisle containing pain and cough & cold medication. There were so many products to choose from that I found myself wondering how consumers understand what to buy. I know, as a Pharmacist, that all of these products are just a few drugs mixed and matched together.

For example, do you know the difference between Excedrin Extra Strength® and Excedrin Migraine®? Hint: the answer is none. Both of these products are a combination of Acetaminophen 250mg, Aspirin 250mg, and Caffeine 65mg.

Here's another example. What's the difference between the following brand-name drugs? Benadryl® Alka-Seltzer Plus Allergy® Sominex® Unisom Sleepgels® ZzzQuil®

If you said nothing, then you're catching on. That's right. All of these drugs contain the same ingredient, diphenhydramine (an antihistamine), though the actual amount may differ in each.

Here's another tip. Antihistamines can make you tired while decongestants can give you energy. Knowing this, what do you think is the only difference between Dayquil® (used during daytime) and Nyquil® (used at nighttime)? If you said Dayquil® includes a decongestant (gives energy) while Nyquil® includes an antihistamine (makes you tired), then I'm doing my job. Nice work, you're correct. There's no other magic at play here. Products marketed as "non-drowsy" include a decongestant and exclude an antihistamine.

Let's talk about decongestants for a second. Decongestants can raise blood pressure and heart rate. That is why people with high blood pressure or heart problems should avoid decongestants. The makers of Coricidin HBP® leave out the decongestant from their multi-ingredient products and market them as "blood pressure safe." Hence the name Coricidin HBP® (high blood pressure). However, any cough and cold product that does not include a decongestant would most likely be “blood pressure safe."

What am I trying to get at here? Please understand that I am not advocating one particular brand name product over another. The point is that you can save yourself a lot of time and money by just purchasing the three or four separate ingredients specific to your symptom(s) and medical history. For example, say you have a cold, and you buy a product that contains a fever/pain reducer, a cough suppressant, and a decongestant. You are now taking three drugs to treat the cold. What happens next month when you only have a fever? Do you need to take that product with the three drugs if you have one symptom? Had you purchased these ingredients separately, then you could pick and choose which drug was right for your current symptoms.

For example, I typically stock my medicine cabinet with the following products:

  • Dextromethorphan (An antitussive useful for treating a dry, unproductive cough)
  • Diphenhydramine (An antihistamine useful for treating a runny nose, sneezing, allergic reactions, and occasional insomnia)
  • Phenylephrine (A decongestant useful for treating a stuffy nose)
  • Acetaminophen (A fever/pain reducer)

With these four drugs, I can treat insomnia, allergies, hives, runny nose, stuffy nose, unproductive cough, fever, aches/pains, and more. Better yet, these four drugs cost less than $25 combined. So I am saving money while allowing myself the flexibility to treat only the symptoms that I have.

Finally, I want to talk about acetaminophen. For some reason, almost every cough/cold product comes with acetaminophen as one of its many ingredients. It can be dangerous to take different medications that contain acetaminophen because excess acetaminophen can result in liver damage. This has become such a significant problem, that the FDA recently worked with many drug companies to lower the amount of acetaminophen in certain pain medications. Please, be mindful of which medications contain acetaminophen and limit the daily adult dosage to 4,000mg per day (from all sources).

Excedrin Extra Strength® and Excedrin Migraine® are registered trademarks of Glaxo Smith Kline plc. Benadryl® is a registered trademark of Johnson & Johnson Consumer Inc., McNeil Consumer Healthcare Division. Alka-Seltzer Plus Allergy® and Coricidin HBP® are registered trademarks of Bayer, Inc. Sominex® is a registered trademark of Prestige Consumer Healthcare, Inc. Unisom Sleepgels® is a registered trademark of Chattem, Inc. ZzzQuil®, Dayquil®, and Nyquil® are registered trademarks of Procter & Gamble Company, Inc.